Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Des Moines, IA

August 17, 2002Ringgold County, Taylor County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 3:52 AM CDT for Ringgold County, Taylor County, Union County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 3:52 AM CDT (08:52 UTC)
Expired
Aug 17, 2002, 4:45 AM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:03 AM CDTThunderstorm Wind 53 MCreston, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS53 KDMX 170852
SVRDSM
IAC159-173-175-170945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  UNION COUNTY IN SOUTH CENTRAL IOWA
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 445 AM CDT

* AT 349 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 28 MILES NORTHWEST OF LORIMOR TO 9
  MILES NORTHWEST OF NEW MARKET...OR FROM 36 MILES WEST OF DES MOINES
  TO 52 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING SOUTHEAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CRESTON AROUND 400 AM...
  NEAR LENOX AROUND 405 AM...
  NEAR BEDFORD AROUND 410 AM...
  NEAR SHANNON CITY AROUND 415 AM...
  NEAR TINGLEY AROUND 420 AM AND
  NEAR MALOY AROUND 425 AM.

THIS LINE OF STORMS HAS PRODUCED 70 MPH WINDS NEAR FONTANELLE IN 
ADAIR COUNTY.

OTHER WARNING LOCATIONS INCLUDE AFTON...ARISPE...BEACONSFIELD...
BEDFORD...BENTON...BLOCKTON...CLEARFIELD...CONWAY...CRESTON...
DELPHOS...DIAGONAL...ELLSTON...GRAVITY...KELLERTON...KENT...LENOX...
MALOY...MOUNT AYR...REDDING...SHANNON CITY...SHARPSBURG...THAYER AND
TINGLEY.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4116 9414 4115 9424 4115 9446 4091 9449
          4091 9495 4058 9492 4060 9453 4059 9404
          4091 9403 4115 9402

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 17, 1:26 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT SAT AUG 17 2002

SHORT TERM...
OMINOUS SQUALL LINE WILL BE RAGING THROUGH OUR CWA OVER NEXT FEW
HOURS WITH VERY IMPRESSIVE WIND FIELD FOR MID AUGUST.  OUTFLOW
BOUNDARY AND WARM FRONT CONNECTING UP TO THE LINE IN NW IA POSES A
HIGHER THREAT OF MESOS/ISOLATED TORNADOES EMBEDDED IN THE LINE.
ALSO A PERSISTENT AND INTRIGUING HIGH WIND EVENT OVER NORTH CENTRAL
IA WITH SEVERAL DAMAGE REPORTS LAST 3 HOURS.  REFERENCING THE IOWA
ENVIRONMENTAL MESONET, A STRONG MESOSCALE PRESSURE GRADIENT IS
ASSOCIATED WITH THIS WAVE.  RUC/META TIMING OF FRONT LOOKS
REASONABLE, WITH MOST IMPRESSIVE PUSH TO THE LINE THROUGH SE NEBR/SW
IA ASSOCIATED WITH STRONGER ISALLOBARIC COUPLET.  FOR NOW, WILL HOLD
OFF ON DAYTIME WIND ADVISORY, BUT GUSTS OVER 30 MPH LIKELY.  NOT
MANY CHANGES TO TEMPS NEEDED TODAY THROUGH TONIGHT.

LONGER TERM...
PATTERN SHAPING UP WELL FOR NOCTURNAL MCS/HEAVY RAIN EVENTS NEXT TWO
NIGHTS AND INTO MONDAY.  TONIGHT IS QUESTIONABLE WITH REGARD TO
BOUNDARY PLACEMENT, BUT META DEVELOPS A SOLID AREA OF 850-700 MB
THETA E ADVECTION UPON DEVELOPMENT OF WIDESPREAD LLJ ALONG FRONTAL
BOUNDARY.  WILL INCLUDE A LOW POP AFTER MIDNIGHT FOR POTENTIAL
TONIGHT INTO SUNDAY, WITH SHARP MOISTURE GRADIENT FURTHER N.  SHOULD
BE A PRETTY NICE DAY ACROSS NORTHERN IA N OF CI SHIELD.

HIGHER THREAT OF HEAVY RAIN AND POTENTIAL ELEVATED SEVERE CELLS
EXISTS SUNDAY NIGHT INTO MONDAY, WITH A STRONGER 700 MB SHORTWAVE,
LLJ AND STRONGER INSTABILITY ALONG PERSISTENT THERMAL BOUNDARY IN
VICINITY OF SOUTHERN IA / NORTHERN MO.  WILL INSERT MODERATE TO
LIKELY POPS DURING THIS PERIOD.  THIS MAY KEEP TEMPS RATHER COOL ON
MONDAY, SO WILL DROP HIGHS A BIT.

.DSM...NONE

KULA

In the hours before

Local storm report, Aug 16, 11:34 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    3 S WALLINGFORD           IA   NON TSTM WINDS
08/16/02   EMMET                          REPORTED BY KICD RADIO.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN. BARN
                                          DESTROYED.
Local storm report, Aug 17, 12:31 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    AYRSHIRE                  IA   1 INCH HAIL
08/17/02   PALOALTO                       REPORTED KICD RADIO.
Local storm report, Aug 17, 12:39 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 PM    SWEA CITY                 IA   WIND DAMAGE
08/16/02   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREES DOWN - NON
                                          THUNDERSTORM WINDS.

1144 PM    ALGONA                    IA   WIND DAMAGE
08/16/02   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWERLINES DOWN - NON
                                          THUNDERSTORM WINDS.
Local storm report, Aug 17, 12:45 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    2 S EMMETSBURG            IA   1.75 INCH HAIL
08/17/02   PALOALTO                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 17, 2:34 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 AM    3 N ROCK FALLS            IA   NON TSTM WINDS
08/17/02   CERROGORDO                     65 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

0100 AM    MASON CITY                IA   NON TSTM WINDS
08/17/02   CERROGORDO                     NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY MEDIA.
Special weather statement, Aug 17, 3:27 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT SAT AUG 17 2002

IAZ004>007-015-016-023-033-044-171100-

...SEVERE THUNDERSTORM WATCH #618 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  CRAWFORD              EMMET                 HANCOCK
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WINNEBAGO             WORTH

IAZ017-024>028-034>038-045>048-057>060-070>072-081-092-171100-

...SEVERE THUNDERSTORM WATCH #618 REMAINS IN EFFECT UNTIL 600 AM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 BREMER                BUTLER
  CALHOUN               CARROLL               CASS
  CERRO GORDO           DALLAS                FRANKLIN
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HARDIN                HUMBOLDT
  MADISON               POLK                  STORY
  TAYLOR                WEBSTER               WRIGHT

DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL UP TO NICKEL SIZE MAY
OCCUR IN THE WATCH AREA.  CONDITIONS MAY CHANGE QUITE RAPIDLY SO BE
PREPARED TO SEEK SAFE SHELTER ON SHORT NOTICE IF THREATENING WEATHER
APPROACHES YOUR LOCATION OR A WARNING IS ISSUED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:13 AM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Aug 17, 12:30 AM CDTSevere Thunderstorm WarningDMXKossuth30 min
Aug 17, 1:44 AM CDTSevere Thunderstorm WarningDMXPalo Alto46 min
Aug 17, 2:24 AM CDTSevere Thunderstorm WarningDMXSac51 min
Aug 17, 3:05 AM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Aug 17, 3:13 AM CDTSevere Thunderstorm WarningDMXWebster47 min
Aug 17, 3:33 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright57 min
Aug 17, 3:38 AM CDTSevere Thunderstorm WarningDMXBoone37 min
Aug 17, 3:45 AM CDTSevere Thunderstorm WarningDMXGreene30 min
Aug 17, 3:49 AM CDTSevere Thunderstorm WarningDMXAdair, Adams56 min
Aug 17, 3:58 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin42 min
Aug 17, 4:00 AM CDTSevere Thunderstorm WarningDMXStory45 min
Aug 17, 4:06 AM CDTSevere Thunderstorm WarningDMXMadison39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.